Alert archive / California / Frost Advisories in 2023
Frost Advisory 26, NWS Eureka, CA
NWS Eureka, CA issued this frost advisory at Oct 27, 2023, 2:13 PM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Oct 28, 2023, 1:00 AM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2023, 2:13 PM PDT (21:13 UTC)
- In effect from
- Oct 28, 2023, 1:00 AM PDT
- Expired
- Oct 28, 2023, 10:00 AM PDT
- In force
- 9 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
681 WWUS76 KEKA 272113 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 213 PM PDT Fri Oct 27 2023 CAZ105-106-110-111-114-280515- /O.NEW.KEKA.FZ.W.0017.231028T0800Z-231028T1700Z/ Northern Humboldt Interior-Southern Humboldt Interior- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 213 PM PDT Fri Oct 27 2023 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM PDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Northern Humboldt Interior, Southern Humboldt Interior, Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...From 1 AM to 10 AM PDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ115-280515- /O.NEW.KEKA.FR.Y.0026.231028T0800Z-231028T1700Z/ /O.CON.KEKA.WI.Y.0025.231029T0000Z-231029T1800Z/ Southern Lake- 213 PM PDT Fri Oct 27 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM PDT SATURDAY... ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM SATURDAY TO 11 AM PDT SUNDAY... * WHAT...For the Frost Advisory, temperatures as low as 33 will result in frost formation. For the Wind Advisory, north winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Southern Lake County. * WHEN...For the Frost Advisory, from 1 AM to 10 AM PDT Saturday. For the Wind Advisory, from 5 PM Saturday to 11 AM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ101>104-109-112-113-280515- /O.NEW.KEKA.FR.Y.0026.231028T0800Z-231028T1700Z/ Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Mendocino Coast- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 213 PM PDT Fri Oct 27 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 10 AM PDT SATURDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Coastal Del Norte, Del Norte Interior, Northern Humboldt Coast, Southwestern Humboldt, Mendocino Coast, Southwestern Mendocino Interior and Southeastern Mendocino Interior Counties. * WHEN...From 1 AM to 10 AM PDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
3 follow-up statements
485 WWUS76 KEKA 280445 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 945 PM PDT Fri Oct 27 2023 CAZ105-106-110-111-114-281245- /O.CON.KEKA.FZ.W.0017.231028T0800Z-231028T1700Z/ Northern Humboldt Interior-Southern Humboldt Interior- Northwestern Mendocino Interior-Northeastern Mendocino Interior- Northern Lake- 945 PM PDT Fri Oct 27 2023 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM PDT SATURDAY... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...Northern Humboldt Interior, Southern Humboldt Interior, Northwestern Mendocino Interior, Northeastern Mendocino Interior and Northern Lake Counties. * WHEN...From 1 AM to 10 AM PDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ115-281245- /O.CON.KEKA.FR.Y.0026.231028T0800Z-231028T1700Z/ /O.CON.KEKA.WI.Y.0025.231029T0000Z-231029T1800Z/ Southern Lake- 945 PM PDT Fri Oct 27 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM PDT SATURDAY... ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM SATURDAY TO 11 AM PDT SUNDAY... * WHAT...For the Frost Advisory, temperatures as low as 33 will result in frost formation. For the Wind Advisory, north winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Southern Lake County. * WHEN...For the Frost Advisory, from 1 AM to 10 AM PDT Saturday. For the Wind Advisory, from 5 PM Saturday to 11 AM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ101>104-109-112-113-281245- /O.CON.KEKA.FR.Y.0026.231028T0800Z-231028T1700Z/ Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Mendocino Coast- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 945 PM PDT Fri Oct 27 2023 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 10 AM PDT SATURDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Coastal Del Norte, Del Norte Interior, Northern Humboldt Coast, Southwestern Humboldt, Mendocino Coast, Southwestern Mendocino Interior and Southeastern Mendocino Interior Counties. * WHEN...From 1 AM to 10 AM PDT Saturday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
932 WWUS76 KEKA 281146 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 446 AM PDT Sat Oct 28 2023 CAZ114-282200- /O.EXB.KEKA.WI.Y.0025.231029T0000Z-231029T2000Z/ /O.CON.KEKA.FZ.W.0017.000000T0000Z-231028T1700Z/ Northern Lake- 446 AM PDT Sat Oct 28 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING... ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 PM PDT SUNDAY... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 32. For the Wind Advisory, northeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Northern Lake County. * WHEN...For the Freeze Warning, until 10 AM PDT this morning. For the Wind Advisory, from 5 PM this afternoon to 1 PM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ105-106-110-111-281700- /O.CON.KEKA.FZ.W.0017.000000T0000Z-231028T1700Z/ Northern Humboldt Interior-Southern Humboldt Interior- Northwestern Mendocino Interior-Northeastern Mendocino Interior- 446 AM PDT Sat Oct 28 2023 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 30. * WHERE...Northern Humboldt Interior, Southern Humboldt Interior, Northwestern Mendocino Interior and Northeastern Mendocino Interior Counties. * WHEN...Until 10 AM PDT this morning. * IMPACTS...Frost and freeze conditions will kill crops and other sensitive vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Provide adequate shelter for outdoor pets or consider bringing them indoors. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ115-282200- /O.EXT.KEKA.WI.Y.0025.231029T0000Z-231029T2000Z/ /O.CON.KEKA.FR.Y.0026.000000T0000Z-231028T1700Z/ Southern Lake- 446 AM PDT Sat Oct 28 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING... ...WIND ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 PM PDT SUNDAY... * WHAT...For the Frost Advisory, temperatures as low as 35 will result in frost formation. For the Wind Advisory, northeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Southern Lake County. * WHEN...For the Frost Advisory, until 10 AM PDT this morning. For the Wind Advisory, from 5 PM this afternoon to 1 PM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$ CAZ101>104-109-112-113-281700- /O.CON.KEKA.FR.Y.0026.000000T0000Z-231028T1700Z/ Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Mendocino Coast- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 446 AM PDT Sat Oct 28 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM PDT THIS MORNING... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Coastal Del Norte, Del Norte Interior, Northern Humboldt Coast, Southwestern Humboldt, Mendocino Coast, Southwestern Mendocino Interior and Southeastern Mendocino Interior Counties. * WHEN...Until 10 AM PDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Frost Advisories and Freeze Warnings are issued during the local growing season as defined by climatology and local agriculture experts. Once the growing season has ended these statements will no longer be issued until the spring. && $$
191 WWUS76 KEKA 281632 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 932 AM PDT Sat Oct 28 2023 CAZ114-290045- /O.EXP.KEKA.FZ.W.0017.000000T0000Z-231028T1700Z/ /O.CON.KEKA.WI.Y.0025.231029T0000Z-231029T2000Z/ Northern Lake- 932 AM PDT Sat Oct 28 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 PM PDT SUNDAY... * WHAT...Northeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Northern Lake County. * WHEN...From 5 PM this afternoon to 1 PM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ105-106-110-111-281745- /O.EXP.KEKA.FZ.W.0017.000000T0000Z-231028T1700Z/ Northern Humboldt Interior-Southern Humboldt Interior- Northwestern Mendocino Interior-Northeastern Mendocino Interior- 932 AM PDT Sat Oct 28 2023 ...FREEZE WARNING WILL EXPIRE AT 10 AM PDT THIS MORNING... $$ CAZ115-290045- /O.EXP.KEKA.FR.Y.0026.000000T0000Z-231028T1700Z/ /O.CON.KEKA.WI.Y.0025.231029T0000Z-231029T2000Z/ Southern Lake- 932 AM PDT Sat Oct 28 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 PM PDT SUNDAY... ...FROST ADVISORY WILL EXPIRE AT 10 AM PDT THIS MORNING... * WHAT...Northeast winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Southern Lake County. * WHEN...From 5 PM this afternoon to 1 PM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ101>104-109-112-113-281745- /O.EXP.KEKA.FR.Y.0026.000000T0000Z-231028T1700Z/ Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Mendocino Coast- Southwestern Mendocino Interior-Southeastern Mendocino Interior- 932 AM PDT Sat Oct 28 2023 ...FROST ADVISORY WILL EXPIRE AT 10 AM PDT THIS MORNING... $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Oct 27, 4:14 AM PDT, 9 hours 59 minutes earlier.
Area forecast discussion, Oct 27, 4:14 AM PDT, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
414 AM PDT Fri Oct 27 2023
.SYNOPSIS...Cool and clear conditions will continue today. Warming
and drying will occur this weekend with much warmer conditions
likely even along the coast. Gusty east winds will build in Saturday
and Sunday especially along the rim of the Sacramento Valley.
&&
.DISCUSSION...Another night of gentle offshore flow and mostly clear
skies has allowed for frosty conditions throughout the interior and
even some temperatures blow 40 right along the coast. That said,
widespread interior valley fog remains evident on satellite,
especially in Humboldt County. Valley fog has prevented many
interior valleys from experiencing proper freezing conditions.
Very similar cool and dry conditions are expected today.
Temperatures will remain in the upper 60s throughout the interior.
Gentle offshore flow will likely keep the coast mostly clear
similarly cool with one more cool night as low as 40. Another upper
level disturbance will cross the area Friday into Saturday, though
with little moisture to tap into little impacts are expected beyond
midlevel clouds and possible coastal drizzle in Mendocino.
Despite little immediate impact, cold air spreading across the Great
Basin in the wake of this disturbance, amplified by upper level
ridging over the eastern Pacific, will drive strong and very dry
offshore flow this weekend. Interior temperatures will warm back to
the mid 70s. Under the influence of Katabatic winds, even the coast
is likely to warm back into the 60s under clear skies. Winds will be
greatest overnight Saturday into Sunday from Southern Trinity County
to Lake County. Along the rim of the Sacramento valley, winds will
be particularly strong with the HRRR showing 900 mb winds near 50
mph. Still, NBM is only generating a 30% chance of frequent gusts
over 40 mph at the surface. A wind advisory, however, has been
issued to cover strong winds at high elevations in Lake County.
Essentially all cluster ensemble members now show wetting rain mid
next week as high pressure gradually breaks down. The exact timing
however remains highly uncertain. About 30% of ensemble members have
rain as soon as Wednesday with 80% showing rain by Friday. Current
model amounts vary widely, though at least wetting rain is very
likely (90% chance) for the northern half of the area. At the
highest elevations, NBM currently has a most likely range of 1 to 4
inches, indicating at least some potential for heavy rain. /JHW
&&
.AVIATION...A period of MVFR with SCT-BKN layer near FL020
is impacting ACV this morning. Meanwhile, some patchy fogs developed
across the interior valleys. However, low clouds and fog are
expected to clear out with the diurnal heating. Expect prevailing
VFR conditions for all aerodromes through at least Monday. However,
a period of visibility reduction with haze will be possible at KCEC
in the afternoon due to the sea spray as the winds over the waters
increase. Light offshore surface winds through 17Z, and then
becoming NW at 5 to 15 knots. Occasional gusts up to 20 knots will
be possible at KCEC in the afternoon hours. Dry E-NE flow is
expected to increase tonight as a high pressure begin to build in
into the region. This will inhibited stratus develop for the coastal
terminals. LLWS will be possible (30-50%)at CEC late tonight into
Saturday afternoon with a stronger component wind aloft.
&&
.MARINE...Gentle to moderate winds around 10-15 knots over the
outer waters through this morning, with weaker winds nearshore.
Conditions are expected to deteriorate in the afternoon through
Saturday as northerly winds strengthen to and steep wind waves build
across the outer waters. Advisory conditions for small craft will
develop over the northern outer waters this evening and then spread
to the southern outer zone late tonight. Conditions are forecast to
improve Sunday and Monday as a high pressure build over the region
and the pressure gradient ease. In addition, a small long period SW
swell is expected to build in early Saturday morning. Monday into
Wednesday, relatively calm conditions are expected across the waters
with light winds and seas below 5 feet.
&&
.FIRE WEATHER...Cold very dry arctic air spreading over the Great
Basin this weekend will help generate strong east wind across the
area. By Saturday, dewpoints will drop into the single digits with
daytime RH as low as 10 percent. Even at night, very poor RH
recoveries are expected at mid and upper slopes as low as 20
percent. The strongest wind will spread across the mid and upper
slopes of Southern Trinity, Eastern Mendocino, and Lake Counties
late Saturday night through Sunday morning. While NBM only shows a
30% chance of gusts over 40 mph, sustained east wind near 30 mph
combined with dry conditions will be more than sufficient to generate
critical fire weather conditions. Despite early season rain,
forecasts from the North Ops GACC indicate conditions will be
sufficient to push 10 and 100 hour fuels back near peak season
levels. Similar though more isolated critical conditions are
expected further north in Northern Trinity, Northeast Humboldt, and
Eastern Del Norte, but much more recent rain in these areas will
most likely keep fuel conditions above critical levels. /JHW
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
Frost Advisory until 10 AM PDT this morning for CAZ102>105-
109-112-113-115.
Freeze Warning until 10 AM PDT this morning for CAZ106-114.
Fire Weather Watch from late tonight through Sunday
afternoon for CAZ212-264-276-277-283.
Hard Freeze Warning until 10 AM PDT this morning for CAZ110-
111.
Wind Advisory from 5 PM Saturday to 11 AM PDT Sunday for
CAZ115.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory from 5 PM this afternoon to 3 AM PDT
Sunday for PZZ470.
Small Craft Advisory from 3 AM Saturday to 3 AM PDT Sunday
for PZZ475.
&&
Visit us at https://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka
For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.pngThe office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 27, 2:55 AM PDT | Wind Advisory | EKA | Lake | 58 hr |
| Oct 27, 9:36 AM PDT | Red Flag Warning | EKA | 55 hr | |
| Oct 27, 2:13 PM PDT | Freeze Warning | EKA | Humboldt, Lake, Mendocino | 20 hr |
Nearby
Frost Advisories in California, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.